FAQContact usTerms of servicePrivacy Policy

Report finds surge in zolpidem-related ED visits

Wednesday May 1, 2013
Printer Icon
line
Select Text Size: Zoom In Zoom Out
line
Comment
Share this Nurse.com Article
rss feed
The number of ED visits involving adverse reactions to the sleep medication zolpidem rose nearly 220%, from 6,111 visits in 2005 to 19,487 visits in 2010, according to a report from the Substance Abuse and Mental Health Services Administration.

From 2005 to 2010, there was a 274% increase in the number of female visits to EDs involving zolpidem (from 3,527 visits in 2005 to 13,130 in 2010), compared with a 144% increase among males during the same period (2,584 visits in 2005 to 6,306 in 2010). In 2010 females accounted for 68% of all ED visits related to zolpidem. Patients ages 45 or older represented 74% of all such ED visits

Zolpidem is an FDA-approved medication used for the short-term treatment of insomnia and is the active ingredient in drugs such as Ambien, Ambien CR, Edluar and Zolpimist. These drugs have been used safely and effectively by millions of Americans, but in January 2013, the FDA responded to increasing numbers of reports of adverse reactions by requiring manufacturers of drugs containing zolpidem to halve the recommended dose for females. The FDA also suggested that manufacturers reduce the recommended dose for men.

Adverse reactions associated with the medication include daytime drowsiness, dizziness, hallucinations, agitation, sleep-walking and drowsiness while driving. When zolpidem is combined with other substances, the sedative effects of the drug can be dangerously enhanced, according to a SAMHSA news release. The effect especially is dangerous when zolpidem is combined with certain anti-anxiety medications and narcotic pain relievers that depress the central nervous system.

In 2010, half of all ED visits related to zolpidem involved its use with other drugs, according to the report. In 37% of all ED visits involving zolpidem, it was used in combination with drugs that depress the central nervous system.

"Although short-term sleeping medications can help patients, it is exceedingly important that they be carefully used and monitored," SAMHSA Adminstrator Pamela S. Hyde said in the news release. "Physicians and patients need to be aware of the potential adverse reactions associated with any medication, and work closely together to prevent or quickly address any problems that may arise."

The report, "Emergency Department Visits for Adverse Reactions Involving the Insomnia Medication Zolpidem," is based on findings from the 2005-10 Drug Abuse Warning Network reports. DAWN is a public health surveillance system that monitors drug-related morbidity and mortality through reports from a network of hospitals across the nation.

Read the complete report: www.samhsa.gov/data/2K13/DAWN79/DAWN79-adverse-reactions-zolpidem.htm.


Send comments to editor@nurse.com or post comments below.